Wisconsin, 2021

Extreme Cold in Wisconsin, February 14 to 15, 2021

February 14 to 15, 2021 · NWS MPX · 16 events in 9 counties and zones

During the first week of February, an Arctic air mass moved southward across the Upper Midwest and continued through the middle of the month. The core of the cold air remained centered across south-central Canada before slowly weakening and moving off to the east after the weekend of February 13th and 14th.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the first week of February, an Arctic air mass moved southward across the Upper Midwest and continued through the middle of the month. The core of the cold air remained centered across south-central Canada before slowly weakening and moving off to the east after the weekend of February 13th and 14th. Several days of well below normal temperatures combined with subtle wind speeds, generated periods of wind chill values below -30F around Rice Lake and Ladysmith. The bulk of the lowest wind chills, when combined with temperatures dropping to around -20F to -25F, were Sunday morning, February 14th. Due to the terrain, and more sheltering from the higher winds speeds in the valleys, wind chill values of -35F or lower occurred a few hours either side of sunrise. The lowest wind chill occurred at Cumberland airport where a reading of -46 was recorded at 0735 LST.

A secondary surge of low wind chill values occurred late Sunday and into Monday morning February 15th, especially across west-central Wisconsin where wind speeds were slightly higher based on the tighter pressure gradient. Actual temperatures were much lower and winds were lighter. However, even a slight 5 to 8 mph wind speed caused wind chill values to drop below -35F for several hours.

Wind chill values were obtained from ASOS, AWOS, RAWS, and other private weather wind sensors throughout west-central Wisconsin.

The following are some of the lowest wind chill values during the height of the cold snap:

-47F at Cumberland, Wisconsin. |-44F at Woodville, Wisconsin. |-43F at Menomonie, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 13, 10:44 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 13, 10:44 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1044 PM CST Sat Feb 13 2021

.UPDATE...For 06Z Aviation discussion below

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 314 PM CST Sat Feb 13 2021

Mid level clouds and light snow have cleared to the east, but cloud
streets of lower clouds have formed in the increasing CAA. These are
very shallow clouds and will dissipate quickly after sunset, setting
up a dangerously cold night. Overall, not too much has changed with
this forecast. Elevated winds will continue to bring colder air in
as a 1045-1050 mb high pressure builds southeast across North Dakota
into western Minnesota overnight. Expecting overnight lows to drop
into the -20s area wide. Combined with the 5-10 mph wind, wind chills
in the -35 to -50 range are certain. The Wind Chill Warning remains
in effect through Sunday morning.

There are still questions about wind Sunday night, precluding an
upgrade of the Wind Chill Watch to a warning on this shift. Regardless,
it's going to be dangerously cold, perhaps record-breakingly so. In
the absence of wind under the high pressure center (a likely scenario),
temperatures are expected to drop to -25 to -30 everywhere, except
perhaps inside the core of the urban heat island. Some low to mid -30s
are possible in the typically colder outstate spots. Ensemble plumes
and operational guidance have really narrowed in on these values,
but typically do poorly with runaway temperature scenarios such as
what was seen across northern Minnesota this morning. It will be
interesting to see where we end up. Records certainly could break -
a highly unusual feat in the winter as discussed in the climate
section below from the overnight shift.

.LONG TERM...(Monday through Saturday)
Issued at 314 PM CST Sat Feb 13 2021

The anticipated warm-up remains positive but not necessarily above
normal until late next week or the next weekend. Very minor changes
are expected next week in terms of temperatures as the center of the
Arctic ridge moves overhead Monday, and return flow develops by
midweek. 850MB temperatures will modify which leads to moderating
temperatures once the surface ridge moves off to the east. Even the
ensemble mean of the GEFS supports 850MB (-30C) rising from the
lowest Sunday morning to a mean of -4C next Saturday. The mean flow
aloft remains from the west-southwest as the core of the Arctic air
weakens and moves off to the east next week toward southeast Canada.
A long wave trough will become the dominant factor by midweek with an
upper ridge building by late next week. Thus, moderating
temperatures will overspread the region.

There remains some subtle chances of light snow by midweek, and into
the following weekend. However, even the 95 percentile of a chance
of any measurable precipitation looks very low. I would like to see
at least a better short wave or stronger warm air advection before
increasing chances beyond 20 percent.

The mean active frontal boundary and associated trough still remains
across the southern tier of the nation next week. The outlier
develops late next week as a stronger short wave and associated
surface reflection moves from the southern Plains, northeast across
the Great Lakes. CIPS analogs suggest some low probability of
measurable snowfall on the northwest side of this low across
northeastern Iowa, southern Wisconsin. This is something to keep an
eye on for future reference on locality and timing.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1044 PM CST Sat Feb 13 2021

VFR conditions are expected through the period, with northwest winds
under 10 knots.

KMSP...No concerns.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind NNW 5 kts.
Tue...VFR. Wind ESE 3-5 kts.
Wed...VFR. Wind SSE 5-10 kts.

&&

.CLIMATE...
Issued at 314 AM CST Sat Feb 13 2021

The current forecast holds highs at MSP below 0F through Monday. If
this happens, it would result in a stretch of 4 consecutive days
that MSP failed to get above 0F (with a high of +1F on Thursday the
only thing keeping it from being a stretch of 5 days!). This would
be the first time since 1989 we've had a stretch of at least 4 days
that failed to get above 0F and the first such stretch in February
since 1936. Since 2000, we've only achieved stretches of 3
consecutive sub-zero highs in a row twice, in January's of 2009 and
2019.

Another impressive streak we have going now are days in a row with
highs less than +10F. At the moment, that streak stands at 7 and we
currently don't have a double digit high forecast until Wednesday.
So if we make it all the way through Tuesday staying colder than
10F, that would push this streak out to 11 days in a row, which
would be the first time we've had at least 10 consecutive days with
highs less than 10F since 1974. The record stretch is 15 days in a
row that happened in 1974, 1936, 1912, and 1899. So we are
definitely getting out into rarefied air with the longevity of this
cold snap.

Lastly, for MSP, there has not been a record low set in a winter
month (Dec, Jan, and Feb) since December 26, 1996, with February 2,
1996 being the most recent record low in February. The record lows
Sunday, Monday, and Tuesday are -25F, -25F, and -26F respectively.
Right now, it looks like we'll be close, but not quite to those
levels. Our best chance at a record low will probably come Sunday
morning, as continued winds should help keep the urban heat island
mixed out. For Sunday night and Monday night, we'll have the high
overhead, which means we'll be decoupled and there will be nothing
to stop the urban heat island from flexing its muscles, though it
will be something to keep an eye on.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Chill Warning until 1 PM CST Sunday for Benton-Blue Earth-
     Brown-Carver-Chippewa-Douglas-Faribault-Freeborn-Kandiyohi-Lac
     Qui Parle-Le Sueur-Martin-McLeod-Meeker-Mille Lacs-Morrison-
     Nicollet-Pope-Redwood-Renville-Rice-Scott-Sherburne-Sibley-
     Stearns-Steele-Stevens-Swift-Todd-Waseca-Watonwan-Wright-
     Yellow Medicine.

     Wind Chill Watch from Sunday afternoon through Monday morning for
     Benton-Blue Earth-Brown-Carver-Chippewa-Douglas-Faribault-
     Freeborn-Kandiyohi-Lac Qui Parle-Le Sueur-Martin-McLeod-Meeker-
     Mille Lacs-Morrison-Nicollet-Pope-Redwood-Renville-Rice-Scott-
     Sherburne-Sibley-Stearns-Steele-Stevens-Swift-Todd-Waseca-
     Watonwan-Wright-Yellow Medicine.

     Wind Chill Warning until 11 AM CST Sunday for Anoka-Chisago-Dakota-
     Goodhue-Hennepin-Isanti-Kanabec-Ramsey-Washington.

WI...Wind Chill Warning until 11 AM CST Sunday for Barron-Chippewa-Dunn-
     Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.

&&

SHORT TERM...Borghoff
LONG TERM...JLT
AVIATION...LS
CLIMATE...MPG
Hazardous weather outlook, Feb 13, 2:21 PM CST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
221 PM CST Sat Feb 13 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
142030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
221 PM CST Sat Feb 13 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Extremely dangerous wind chill values between 35 degrees below
zero and 50 degrees below zero are expected tonight. A Wind Chill
Warning is in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind chills between 35 degrees and 50 degrees below zero are
expected through Sunday morning. The Wind Chill Warning continues
through Sunday morning.

Wind chills colder than 35 degrees below zero will be possible
Sunday night into Monday morning west of Interstate 35, where a
Wind Chill Watch is in effect for this period.

Wind chills as cold as 30 degrees below zero will be possible
again Monday night through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Barron

When
February 14, 1:00 AM CST to 11:00 AM CST
Where
Barron forecast zone
Reported by
AWOS
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Several sources of weather sensors provided wind chill values during this prolonged cold snap. The lowest wind chill value of -46F occurred near Cumberland at 0730 LST.

Extreme Cold/Wind Chill, Pierce

When
February 14, 1:00 AM CST to 9:00 AM CST
Where
Pierce forecast zone
Reported by
Public
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Several sources of weather sensors provided wind chill values during this prolonged cold snap. The lowest wind chill value of -42F occurred near Ellsworth at 0700 LST.

Extreme Cold/Wind Chill, Polk

When
February 14, 1:00 AM CST to 11:00 AM CST
Where
Polk forecast zone
Reported by
AWOS
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Several sources of weather sensors provided wind chill values during this prolonged cold snap. The lowest wind chill value of -38F occurred near Osceola at 0830 LST.

Extreme Cold/Wind Chill, St. Croix

When
February 14, 1:00 AM CST to 11:00 AM CST
Where
St. Croix forecast zone
Reported by
AWSS
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Several sources of weather sensors provided wind chill values during this prolonged cold snap. The lowest wind chill value of -44F occurred near Woodville at 0915 LST.

Extreme Cold/Wind Chill, Dunn

When
February 14, 2:00 AM CST to 11:00 AM CST
Where
Dunn forecast zone
Reported by
AWOS
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Several sources of weather sensors provided wind chill values during this prolonged cold snap. The lowest wind chill value of -43F occurred near Menomonie at 0900 LST.

Extreme Cold/Wind Chill, Pepin

When
February 14, 2:00 AM CST to 9:00 AM CST
Where
Pepin forecast zone
Reported by
Public
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Several sources of weather sensors provided wind chill values during this prolonged cold snap. The lowest wind chill value of -38F occurred near Ganoe Hill at 0700 LST.

Extreme Cold/Wind Chill, Chippewa

When
February 14, 3:00 AM CST to 11:00 AM CST
Where
Chippewa forecast zone
Reported by
ASOS
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Several sources of weather sensors provided wind chill values during this prolonged cold snap. The lowest wind chill value of -37F occurred near Eau Claire at 0900 LST.

Extreme Cold/Wind Chill, Eau Claire

When
February 14, 3:00 AM CST to 11:00 AM CST
Where
Eau Claire forecast zone
Reported by
AWOS
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Several sources of weather sensors provided wind chill values during this prolonged cold snap. The lowest wind chill value of -41F occurred near Eau Claire at 0900 LST.

Extreme Cold/Wind Chill, Rusk

When
February 14, 3:00 AM CST to 11:00 AM CST
Where
Rusk forecast zone
Reported by
AWOS
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Several sources of weather sensors provided wind chill values during this prolonged cold snap. The lowest wind chill value of -38F occurred near Ladysmith at 0630 LST.

Extreme Cold/Wind Chill, Barron

When
February 15, 12:00 AM CST to 9:00 AM CST
Where
Barron forecast zone
Reported by
AWOS
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Several sources of weather sensors provided wind chill values during this prolonged cold snap. The lowest wind chill value of -47F occurred near Cumberland at 0500 LST.

Extreme Cold/Wind Chill, Chippewa

When
February 15, 12:00 AM CST to 6:00 AM CST
Where
Chippewa forecast zone
Reported by
ASOS
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Several sources of weather sensors provided wind chill values during this prolonged cold snap. The lowest wind chill value of -35F occurred for a few hours across the county.

Extreme Cold/Wind Chill, Dunn

When
February 15, 12:00 AM CST to 9:30 AM CST
Where
Dunn forecast zone
Reported by
AWOS
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Several sources of weather sensors provided wind chill values during this prolonged cold snap. The lowest wind chill value of -36F occurred near Menomonie at 0900 LST.

Extreme Cold/Wind Chill, Eau Claire

When
February 15, 12:00 AM CST to 9:00 AM CST
Where
Eau Claire forecast zone
Reported by
AWOS
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Several sources of weather sensors provided wind chill values during this prolonged cold snap. The lowest wind chill value of -37F occurred near Eau Claire at 0800 LST.

Extreme Cold/Wind Chill, Pierce

When
February 15, 12:00 AM CST to 6:00 AM CST
Where
Pierce forecast zone
Reported by
Public
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Several sources of weather sensors provided wind chill values during this prolonged cold snap. The lowest wind chill value of -38F occurred near Ellsworth at 0300 LST.

Extreme Cold/Wind Chill, Rusk

When
February 15, 12:00 AM CST to 9:00 AM CST
Where
Rusk forecast zone
Reported by
AWOS
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Several sources of weather sensors provided wind chill values during this prolonged cold snap. The lowest wind chill value of -49F occurred near Ladysmith at 0315 LST.

Extreme Cold/Wind Chill, St. Croix

When
February 15, 12:00 AM CST to 9:00 AM CST
Where
St. Croix forecast zone
Reported by
AWSS
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Several sources of weather sensors provided wind chill values during this prolonged cold snap. The lowest wind chill value of -39F occurred near Woodville at 0400 LST.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933042, 933055, 933059, 933064, 933049, 933054, 933046, 933051, 933061, 933044, 933048, 933050, 933053, 933057, 933062, 933065.